Alert archive / Arizona / Tornado Warnings in 2018
Tornado Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this tornado warning at Sep 1, 2018, 3:51 PM MDT for Navajo County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 3:51 PM MDT (21:51 UTC)
- Expired
- Sep 1, 2018, 4:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 130 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
958
WFUS55 KFGZ 012151
TORFGZ
AZC017-012215-
/O.NEW.KFGZ.TO.W.0001.180901T2151Z-180901T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
251 PM MST SAT SEP 1 2018
The National Weather Service in Flagstaff has issued a
* Tornado Warning for...
Navajo County in north central Arizona...
* Until 315 PM MST
* At 251 PM MST, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Seba Dalkai, or 22 miles southwest of
Keams Canyon, moving east at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Tees Toh.
This includes State Route 87 between mile markers 385 and 396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3555 11057 3566 11050 3564 11031 3548 11039
TIME...MOT...LOC 2151Z 287DEG 14KT 3560 11050
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
KDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:46 PM MDT, 5 minutes earlier.
Area forecast discussion, Sep 1, 3:46 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 246 PM MST Sat Sep 1 2018 .SYNOPSIS...The chance for showers and thunderstorms will continue through the Labor Day weekend and well in to next week. Thunderstorms will be most numerous from the Mogollon Rim northward. Otherwise, expect cool mornings and near normal high temperatures through the period. A drying trend is expected toward the end of the coming week. && .DISCUSSION...A weak long-wave trough and associated cool air aloft will remain over Arizona through at least Wednesday. At the same time, remnant monsoon moisture will continue to push across northern Arizona. Daytime heating will combine with the cool air aloft and moisture to produce the typical afternoon and evening peak in showers and thunderstorms. However, weak jet stream enhancements will move through the Arizona trough producing periods of increased upward motion and instability. Transition season disturbances such as these usually support some storm activity that continues through the night. At this time it looks like the best chance for disturbance forced thunderstorms will be this afternoon into early Sunday, Monday night into early Tuesday then again Wednesday night. For this afternoon through Sunday...The first of the weak disturbances will move across northern Arizona. Moisture and instability will be present and with decent vertical wind shear a few storms are apt to become organized and severe. Quarter to golf ball size hail will be the main threat from any severe storms. As of the latest model forecasts it appears the current afternoon thunderstorms will transition into a brief early evening break. After the break, it looks like another round of late evening through morning storms from Flagstaff eastward across the Mogollon Rim and White Mountains region southward. A few of these could become severe. Monday through Wednesday...The chance for showers and thunderstorms will continue. As mentioned above Monday night into early Tuesday then again Wednesday night appear to be key periods for the potential for nighttime thunderstorms. Otherwise, winds will be lighter with cool morning temperatures and daytime temperatures near normal. With lighter winds aloft less chance of any storms becoming severe. From Thursday onward...Models in good agreement in showing high pressure building in from the west. This will usher in a drier air mass from over the Pacific Ocean perhaps ending the chance for thunderstorms for a few days. && .AVIATION...For the 00Z package...Look for scattered showers and thunderstorm along and northeast of a KGCN-KFLG-KINW-KSOW line overnight and on Sunday. South of this line isolated activity. A few storms will contain large hail and torrential rain. Away from storms generally scattered sky conditions with southwesterly winds 5-20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect areas of showers and thunderstorms across northern Arizona overnight primarily along and north of the Mogollon Rim and White Mountains region. The chance for showers and thunderstorms will continue through Monday both day and night. Cooler conditions and lighter winds are expected on Sunday and Monday. Tuesday through Thursday...The chance for showers and thunderstorms will continue through Wednesday with potential drying by Thursday. Temperatures will remain seasonable with generally light west through southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum AVIATION...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 1, 2:59 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 159 PM MST SAT SEP 1 2018 AZZ007-012-012145- Little Colorado River Valley in Coconino County-Coconino Plateau- 159 PM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM MST... At 158 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles north of Gray Mountain, or 18 miles southeast of Desert View at Grand Canyon, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cameron. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3582 11165 3602 11160 3604 11131 3577 11138 TIME...MOT...LOC 2058Z 282DEG 10KT 3590 11154 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:49 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 26 min |
| Sep 1, 8:39 AM MDT | Special Weather Statement | FGZ | 36 min | |
| Sep 1, 8:53 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 37 min |
| Sep 1, 10:29 AM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 1, 11:18 AM MDT | Severe Thunderstorm Warning | FGZ | Apache | 25 min |
| Sep 1, 2:59 PM MDT | Special Weather Statement | FGZ | Coconino | 46 min |
| Sep 1, 3:30 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 45 min |
| Sep 1, 4:09 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Sep 1, 4:15 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 45 min |
| Sep 1, 4:24 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Sep 1, 4:57 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 48 min |
| Sep 1, 5:47 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 43 min |
Nearby
Tornado Warnings in Arizona, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.